MAUDE Adverse Event Report: BECTON DICKINSON & CO. (SPARKS) BD PHOENIX¿ YEAST ID; KIT, IDENTIFICATION, YEAST

BECTON DICKINSON & CO. (SPARKS) BD PHOENIX¿ YEAST ID; KIT, IDENTIFICATION, YEAST
Catalog Number 448316
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/20/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported while using bd phoenix¿ yeast id, a patient specimen of c.Auris was misidentified.There was no report of patient impact.
 
Additional Manufacturer Narrative
Investigation summary: this complaint is for misidentification of candida auris as candida albicans, candida parapsilosis complex or prototheca wickerhamii for two specimens from the same patient when using phoenix panel yeast id (catalog #448316) batch number 3010476.The customer provided phoenix generated lab reports, panels and isolates for the investigation.The lab reports show organism identifications of candida albicans, candida parapsilosis complex and prototheca wickerhamii.The customer returned four isolates, two on chromagar and two on tsa with sheep blood agar plates.The four strains were subcultured onto sabouraud-dextrose (sab) then tested on a bruker maldi-tof and verified as candida auris.To investigate, two retention panels from the complaint batch 3010476 were tested using in house isolate c.Haemulonii/auris (1030-lspq-01314) on a phoenix m50 machine and evaluated for identification results.Next, two retention panels from the complaint batch 3010476 were tested using in house isolate c.Haemulonii/auris (1030-lspq-01315) on a phoenix m50 machine and evaluated for identification results.Each of the four customer returned strains were tested with four customer returned panels, using isolates from the first subculture plate.Each of the four strains were also tested on one returned panel from the second subculture plate.Two control panels of the same material but a different batch were also used for control testing.The four customer returned strains were tested in triplicate on panels from a control batch, which were isolated from the second subculture plate.Another control run was performed using in house strains isolated from the second subculture plate.Correct identification was seen in retention panels and in house isolates.Misidentification or no identification was seen in at least one instance of each round of testing of the customer returned isolates using customer returned panels and control panels.Only the testing with both control batches inoculated with strains cultured from chromagar returns resulted in correct identification.This complaint is confirmed for misidentification.It is to be noted that misidentifications of the customer returned strains were seen with yeast id control panels, suggesting that this is not an issue with a particular panel batch.Additionally, because the in-house strains were identified correctly on the phoenix system and the four misidentified customer returned isolates were isolated from the same patient, this suggests that this is a strain specific issue, and not indicative of a defect in the phoenix system as a whole.Upon review, no quality notifications were generated on the complaint batch.A review of complaints revealed two additional complaints from the complaint batch, one of which is related to this defect and unconfirmed.Complaint trending was performed, and no trends were identified associated with this defect.Bd id/ast plant quality will continue to monitor for trends and take action as necessary.This mdr is being submitted as part of a retrospective review of records dating april 2023-2025, under capa 11910483.

Brand Name
BD PHOENIX¿ YEAST ID
Common Device Name
KIT, IDENTIFICATION, YEAST
Manufacturer (Section D)
BECTON DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
matt j. connor
7 loveton circle
sparks, MD 21152
4103164000
MDR Report Key22565160
Report Number1119779-2025-01768
Device Sequence Number21169115
Product Code JXB
UDI-Device Identifier30382904483167
UDI-Public(01)30382904483167(11)230110(17)240105(10)3010476
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date01/05/2024
Device Catalogue Number448316
Device Lot Number3010476
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/04/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/08/2023
Initial Report FDA Received Date07/22/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown